Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Citalopram Visual disturbances tearing the mind apart

(1 Post)
AGuyWithAGoodHeart Tue 21-Jun-16 16:42:17

I am typing this on behalf of my mother who is currently coming off Citalopram. Roughly around the 10 week mark give or take a few days.

She was prescribed Citalopram because of a hypersensitive oesophagus. Apparently a low dosage of a SSRI can help this, but after being on the drug for 7 weeks there was no ease of the drug side effects whilst on them so the doctor decided to take her off of them. That's where things got worse.

As expected there was the vast cocktail of withdrawal effects whilst being weaned off of the drug. I later learned that 1 week every other day another week one every 3 days then stop was way too quick to come off of this drug. Weeks went on, then months. Most of the withdrawal side effects have gone, but some still linger like the anxiety, panic attacks, depression and the visual disturbances. The disturbances is what is getting my mother panicked the most as they are still there and to her there is no lapse or easing.. These include: A crescent shape when looking from dark to light or vice versa, patterns sliding down walls, blips, some are thought to be migraines as she can have migraines without headaches, flashes under her eyelids when in a pitch black room at night and a silvery line when walking from a darkened area into light.

She has been to an eye hospital to check and see if there was a torn retina, as some of the symptoms imitated this. The result was clear. She is 3 weeks away from going to another eye hospital for I guess a consultation and possibly tests but she is finding it very hard to deal with the disturbances, as the only way to reduce them is to be in a darkened room and for her to not have any sharp eye movements as this will spark one off too.

Has anyone had/having/ been through and seen the end of this drug with these disturbances or similar? I am doing everything I can to help her but she is starting to not believe they will go. I even suggested getting Activated Charcoal to help flush the drug out the system but she declined in fears that it will make symptoms worse.

(if there is any details you need to know and I left out please do ask)

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now